Arkansas, 2020

Hail in Arkansas, March 1, 2020

March 1, 2020 · NWS MEG · 3 events in 2 counties and zones

A strong low-level jet combined with a weak upper-level disturbance and some surface-based instability to produce scattered thunderstorms across eastern Arkansas. A few of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low-level jet combined with a weak upper-level disturbance and some surface-based instability to produce scattered thunderstorms across eastern Arkansas. A few of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 5:40 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 1, 5:40 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 PM CST Sun Mar 1 2020

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 259 PM CST Sun Mar 1 2020/

DISCUSSION...
Strong southerly winds have allowed for a warm day to occur
across the Mid-South. Temperatures have climbed into the mid 60s
to lower 70s across the area. Clouds are quickly beginning to
spread in from the west ahead of a weak shortwave. Expect showers
to begin developing soon. This will begin the first of several
rounds of rainfall that is expected over the Mid-South over the
next 72 to 90 hours.

Tonight...models are really showing convection blossoming this
evening as a 50-60 KT low-level jet moves into the area and will
be combined with warm air advection. There is some instability
with CAPE values between 500-1000 J/kg. Thus, some thunderstorms
could become strong to severe. The main threats would be gusty
winds and large hail.

The convection will push east by Monday morning as the low level
jet moves out of the area. Expect a possible lull in activity
through much of Monday before the next round of rainfall
begins by late Monday afternoon.

The atmosphere should be recovered from the morning rainfall by
late afternoon Monday as a cold front sinks south into the Mid-
South. Convection will begin developing along the front. The
convection will expand across the area into the evening hours as a
low level jet strengthens. CAPE values will again be between
500-1000 J/kg which may be enough to allow some storms to become
strong to severe. Large hail and damaging winds would be the main
threats.

The front will sink south on Tuesday. A lull in activity will
occur again through late Tuesday Night when rain will begin
spreading back into the area ahead of an upper low. This will be
the third round of expected rainfall. The upper low will track
over the region Wednesday Night into Thursday morning. This will
keep rain chances ongoing through Thursday morning before
tapering off from west to east.

Overall, total rainfall amounts have dropped from previous
forecasts. However, localized heavy rainfall will be possible with
any of the convection over the next 2 days. In addition, up to 3
inches of rain could fall across North Mississippi with the
current track of the upper low. Low lying and poorly drained areas
could flood as well as small creeks and streams.

Cooler temperatures are expected on Friday behind a reinforcing
cold front that will move through the Mid-South Thursday Night.
The front is expected to come through the area dry.

Temperatures will begin to modify next weekend as an upper ridge
builds over the area. Warmer and dry weather is expected.

KRM

&&

.AVIATION...
/00z TAFs/

Scattered showers and thunderstorms are moving across the Mid-
South this evening, mainly affecting areas north of I-40. We do
anticipate an expansion of the precipitation area, with elevated
convection possible into the early morning hours. Ceilings will
gradually decrease tonight and are likely to fall to MVFR by 08z
in most areas. There remains a potential for IFR ceilings early
Monday morning as well, but cloud bases will slowly improve during
the mid/late morning hours. Rain chances continue on Monday, but
we do expect a general lull in the heavier rain and thunderstorms.
Thus, only VCSH was carried for Monday.

Southerly winds will persist through the TAF period, gusty to
around 18-20 kts at times tonight. The low-level jet will be a
player again tonight, resulting in low-level wind shear from mid-
evening through roughly 9-10z.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 1, 2:18 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
218 PM CST Sun Mar 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
218 PM CST Sun Mar 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible tonight,
mainly along and west of the Mississippi River. Large hail and
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe thunderstorms will be possible Monday night
across the entire Mid-South. Large hail, damaging winds and
locally heavy rainfall will be possible.

Up to 3 inches of rain through Thursday morning may cause flooding
of low lying and poorly drained areas across north Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Monday night.

In the hours before

Special weather statement, Mar 1, 5:21 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
521 PM CST Sun Mar 1 2020

ARZ018-026-027-020000-
Poinsett AR-Greene AR-Craighead AR-
521 PM CST Sun Mar 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...

Northwestern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 520 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Grubbs, or 11 miles east of Newport, moving
northeast at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Poinsett...south central Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3580 9104 3588 9089 3588 9087 3590 9087
      3606 9059 3583 9041 3556 9104
TIME...MOT...LOC 2320Z 238DEG 33KT 3568 9104

The radar

The Memphis radar (KNQA), 93 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Craighead

When
March 1, 5:50 PM CST to 6:05 PM CST
Where
Craighead County, 0.93 mi NW of Valley View to (Jbr)jonesboro Muni
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.788, -90.743

Nickel size hail fell throughout Jonesboro.

Hail, Craighead

When
March 1, 6:55 PM CST to 7:00 PM CST
Where
Craighead County, Monette
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.900, -90.350

Hail, Mississippi

When
March 1, 6:58 PM CST to 7:05 PM CST
Where
Mississippi County, 2.28 mi NNW of Carmi to 1.76 mi S of Pawheen
Measured
1.75 in hail
Reported by
Public
Coordinates
35.908, -90.302

Quarter to golfball size hail fell in the Leachville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880381, 880387, 880392.